Written 1 December 2000
Sometimes I get a strange feeling. It feels like there's a bubble in my head, like there's an empty space in there somewhere. It's usually accompanied by something that paradoxically feels like something I can't quite feel; it's like if it were just a tad more severe I would have a legitimate headache, or would have a buzzing sensation in my head, instead of merely almost having those sensations.
A few years back I went on Prozac for a while. It didn't do anything that I could detect, nor did I notice any difference when I went off it. But was there a difference? My mother thought so, and at the end of that time period I was definately in better shape than I was at the beginning. Would I have gotten there anyway? I can theorize but I have no way of knowing.
I know that Prozac and other drugs like it often have very odd side effects. For instance Prozac apparently causes "suicide ideation", which means that some people who take the drug start thinking about suicide a lot. Some people have told me that taking a similar drug, Zoloft, has caused them to have dreams about killing people they know--friends, co-workers, loved ones. It's amazing to me that a drug can provoke vivid visions of this sort. (By accident even.)
I can imagine a psychoactive drug which is perhaps moderately effective but which has a common side effect: people who take it think they are better off than they were before, whether they actually are or not. Their memory of events of the past is unchanged, but their interpretation of same is different. Ones fondest memories might become painful recollections of putting up a good front, of pretending to enjoy oneself when "in fact" one was miserable. Or alternatively, there might be a drug that is very effective but has the side effect of making you think it isn't. I see people going on the drug, then thinking "Why am I taking this?", and then going off it and feeling awful again. I sometimes worry that this is what has happened to me.